Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 92, NWS Jackson, KY

April 19, 2011Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 19, 2011, 4:39 AM EDT for Fleming County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 4:39 AM EDT (08:39 UTC)
Expired
Apr 19, 2011, 5:05 AM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KJKL 190839
SVRJKL
KYC069-190915-
/O.NEW.KJKL.SV.W.0092.110419T0839Z-110419T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
439 AM EDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 515 AM EDT

* AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COWAN...OR 9 MILES WEST OF FLEMINGSBURG...AND MOVING EAST AT 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALESBURG AROUND 445 AM EDT.
  MOUNT CARMEL...PLEASUREVILLE...FOXPORT AND WALLINGFORD AROUND 450
  AM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
DALESBURG AND PLEASUREVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3851 8363 3851 8360 3849 8358 3844 8358
      3842 8352 3833 8385 3835 8389 3835 8391
      3847 8397 3850 8393 3847 8386 3853 8364
TIME...MOT...LOC 0839Z 248DEG 51KT 3844 8381
WIND...HAIL 60MPH 1.00IN

$$

GREIF
3 follow-up statements
923 
WWUS53 KJKL 190844
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
444 AM EDT TUE APR 19 2011

KYC069-190915-
/O.CON.KJKL.SV.W.0092.000000T0000Z-110419T0915Z/
FLEMING KY-
444 AM EDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FLEMING COUNTY UNTIL 515 AM EDT...

AT 442 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FLEMINGSBURG...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT CARMEL...DALESBURG AND WALLINGFORD AROUND 450 AM EDT.
  PLEASUREVILLE AND FOXPORT AROUND 455 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
DALESBURG AND PLEASUREVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3851 8363 3851 8360 3849 8358 3844 8358
      3842 8352 3835 8377 3839 8378 3840 8378
      3842 8379 3843 8380 3848 8382 3853 8364
TIME...MOT...LOC 0845Z 250DEG 43KT 3846 8374
WIND...HAIL 60MPH 1.00IN

$$

GREIF
709 
WWUS53 KJKL 190855
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT TUE APR 19 2011

KYC069-190915-
/O.CON.KJKL.SV.W.0092.000000T0000Z-110419T0915Z/
FLEMING KY-
455 AM EDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FLEMING COUNTY UNTIL 515 AM EDT...

AT 451 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOUNT CARMEL...OR 7 MILES NORTHEAST OF FLEMINGSBURG...MOVING EAST AT
65 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN FLEMING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3841 8370 3843 8369 3846 8367 3848 8366
      3851 8368 3853 8364 3851 8363 3851 8360
      3849 8358 3844 8358 3842 8352 3836 8372
TIME...MOT...LOC 0855Z 253DEG 58KT 3851 8355
WIND...HAIL 60MPH 1.00IN

$$

GREIF
960 
WWUS53 KJKL 190905
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT TUE APR 19 2011

KYC069-190915-
/O.CAN.KJKL.SV.W.0092.000000T0000Z-110419T0915Z/
FLEMING KY-
505 AM EDT TUE APR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLEMING COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3841 8370 3843 8369 3846 8367 3848 8366
      3851 8368 3853 8364 3851 8363 3851 8360
      3849 8358 3844 8358 3842 8352 3836 8372
TIME...MOT...LOC 0905Z 253DEG 58KT 3856 8335

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:35 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 19, 3:35 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
335 AM EDT TUE APR 19 2011

.SHORT TERM.../TODAY THROUGH THURSDAY/...UPDATED

THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR DAYS 1-3 OF THE FORECAST.
THE OVERALL CONSENSUS AMONGST THE MODELS AND THE LATEST MOS GUIDANCE
WAS TO INCREASE PRECIPITATION PROBABILITIES AND SPEED UP THE ONSET OF
PRECIPITATION BY A FEW HOURS TUESDAY NIGHT INTO WEDNESDAY MORNING.
THE PRIMARY TRIGGERS FOR SHOWERS AND STORMS TODAY THROUGH WEDNESDAY
WILL BE A STRONG 70KT LOW LEVEL JET...A STATIONARY FRONTAL BOUNDARY
THAT IS CURRENTLY SITUATED NORTH OF THE OHIO RIVER...AND A COLD FRONT
THAT WILL PUSH QUICKLY ACROSS THE OHIO AND TENNESSEE VALLEYS LATE
TONIGHT. ANY SHOWERS AND STORMS THAT OCCUR TODAY SHOULD STAY NORTH OF
THE MOUNTAIN PARKWAY...AS LOW LEVEL MOISTURE IS LIFTED UP AND OVER
THE BOUNDARY ACROSS BROAD AREA OF ISENTROPIC LIFT.

THERE IS SOME CONCERN OF THE POSSIBILITY OF SEVERE WEATHER LATE
TONIGHT INTO EARLY TOMORROW MORNING. THE LATEST MODEL SOUNDINGS AND
TIME HEIGHT CROSS SECTIONS REVEAL A MUDDLED PICTURE REGARDING SEVERE
WEATHER POTENTIAL. THE OVERALL MID AND UPPER LEVEL WIND FIELDS LOOK
QUITE STRONG...WITH A 50-70KT LOW LEVEL JET PROJECTED TO MOVE ACROSS
THE AREA. THE MODEL SOUNDINGS ARE SHOWING AN ELEVATED LAYER OF
INSTABILITY AND STRONG UNIDIRECTIONAL SPEED SHEAR...BOTH OF WHICH
WOULD FAVOR A LINEAR MCS WITH WIND DAMAGE POTENTIAL. HOWEVER...THE
NAM12 AND GFS SOUNDINGS ARE IN DISAGREEMENT REGARDING THE AMOUNT OF
INSTABILITY AVAILABLE FOR STORM FORMATION. A LIMITING FACTOR COMMON
BETWEEN BOTH MODELS IS POOR LOW LEVEL LAPSE RATES AND OMEGA. WITH ALL
THAT IN MIND...HAVE DECIDED THAT THE STRONG LOW LEVEL JET AND THE
PRESENCE OF MIDLEVEL DRY AIR COULD ACT TO OVERCOME THE LOW LEVEL
INSTABILITY ISSUES. STILL ANTICIPATING FAIRLY WIDESPREAD SHOWERS AND
STORMS LATE TONIGHT INTO WEDNESDAY...ESPECIALLY AS THE COLD FRONT
MOVES ACROSS THE AREA. AS A RESULT...HAVE INCREASED PRECIPITATION
PROBABILITIES FOR TUESDAY NIGHT EARLY WEDNESDAY TIME FRAME...AS THE
FRONT PASSES BY. ONE NOTABLE DIFFERENCE BETWEEN THE TWO MOST RECENT
MODEL RUNS...IS THE APPARENT SHEARING OUT OF THE FRONT TOWARDS DAWN
TOMORROW...AS IT MOVES ACROSS EASTERN KENTUCKY. THIS IS ALSO
REFLECTED IN THE LATEST HPC GUIDANCE AS THE OVERALL QPF NUMBERS
APPEARED TO BE LOWER THAN PREVIOUSLY FORECAST. ADJUSTMENTS WERE MADE
TO THE QPF FORECAST BASED ON THE NEW MODEL DATA. OVERALL IT APPEARS
THAT THE THREAT FOR SEVERE WEATHER COULD BE SOMEWHAT LIMITED
TONIGHT...BASED PRIMARILY ON THE TIMING OF FRONTAL PASSAGE AND THE
WEAKENING OF THE BOUNDARY ITSELF AS IT MOVES THROUGH THE AREA. WILL
CONTINUE WITH MENTION OF THE POSSIBILITY OF ISOLATED SEVERE WEATHER
IN THE HWO JUST TO BE SAFE.

TEMPERATURES THROUGH THURSDAY WERE TWEAKED ONLY SLIGHTLY...GOING A
DEGREE OR SO COOLER WITH DAYTIME HIGHS TO ACCOUNT FOR INCREASING
CLOUD COVER AND SLIGHTLY WARMER FOR OVERNIGHT LOWS.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

THE LATEST RUNS OF THE GFS AND ECMWF MODELS BOTH PRESENTED VERY
DIFFERENT SOLUTION FOR THE WEATHER THIS WEEKEND...WITH A STRONG AREA
OF HIGH PRESSURE BECOMING ESTABLISHED OFF THE SOUTHEASTERN UNITED
STATES...WHICH SHOULD ACT TO KEEP A FRONTAL BOUNDARY STALLED OUT
NORTH OF THE OHIO RIVER. THE OVERALL CONSENSUS NOW IS FOR A PRETTY
DRY WEEKEND FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH ONLY
SLIGHT CHANCES OF SHOWERS AND STORMS IN A ZONE OF ISENTROPIC LIFT
SATURDAY NIGHT THROUGH EARLY MONDAY NIGHT. THE FRONT SHOULD STILL
BRING A GOOD CHANCE OF SHOWERS AND STORMS TO THE AREA FRIDAY AND
FRIDAY NIGHT...AS IT DRIFTS SLOWLY NORTHWARD...BEFORE STALLING OUT
JUST NORTH OF THE OHIO RIVER. WITH THE LATEST HPC GUIDANCE AND
MEXMOS STILL SHOWING CHANCES OF RAIN THROUGH NEXT MONDAY...DECIDED
TO INCLUDE A SMALL CHANCE OF SHOWERS AND STORMS FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT...ALBEIT A VERY REDUCED CHANCE. THE SKY
COVER...QPF...AND WEATHER GRIDS WERE ADJUSTED PER THE CHANGES MADE
TO THE POP FORECAST.

&&

.AVIATION.../06Z TO 06Z/

VFR CONDITIONS WILL PREVAIL AT THE TAF SITES...FOR THE MOST PART...
OVER THE NEXT 24 HOURS. A STRONG SURFACE INVERSION COMBINED WITH A
STRENGTHENING LOW LEVEL JET OVER THE AREA HAS ALLOWED LOW LEVEL
WIND SHEAR TO SET UP ACROSS EASTERN KENTUCKY EARLY THIS MORNING.
MAINLY MID LEVEL CLOUDS ARE EXPECTED THROUGH THE BULK OF THE NIGHT
WITH SOME 5K FT CIGS SPREADING IN TOWARDS DAYBREAK ASSOCIATED WITH A
DISTURBANCE APPROACHING FROM THE WEST. WITH GOOD MIXING ANTICIPATED
TUESDAY...GUSTY SOUTHWEST WINDS WILL LIKELY DEVELOP BY MID MORNING
AND CONTINUE THROUGH THE AFTERNOON. CONVECTION CHANCES AT THE TAF
SITES APPEAR LOW RIGHT NOW THROUGH TUESDAY PROPER. THOUGH...WILL HAVE
TO KEEP WATCH ON UPSTREAM ACTIVITY TO SEE HOW THINGS PAN OUT THROUGH
THE NEXT SEVERAL HOURS...PARTICULARLY FOR THE JKL SITE. OUTSIDE OF
THE OFFICIAL TAF SITES...IT APPEARS EVERYTHING IS LIKELY TO REMAIN
TO THE NORTH AND WEST WHERE THE BETTER INSTABILITY AXIS IS FOUND. FOR
THE LATTER PART OF TUESDAY...UPSTREAM ACTIVITY WILL BE EVEN MORE
CRITICAL AS VARIOUS INCARNATIONS OF SQUALL LINES COULD BE ONGOING TO
THE WEST BY SUNSET AND DEPENDING ON THE HEALTH OF ANY OF THEIR COLD
POOLS THEY COULD IMPACT EAST KENTUCKY LATER IN THE EVENING AND
THROUGH THE OVERNIGHT INTO EARLY WEDNESDAY...EVEN AS THEY OUTRUN
THEIR SUPPORT. HAVE ADDED A CB AND VCTS TO THE TAFS FOR THIS CONCERN
AND ALSO RE-INTRODUCED THE IDEA OF AN INVERSION AND LOW LEVEL WIND
SHEAR DEVELOPING AFTER SUNSET...TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...JP
AVIATION...GREIF
Hazardous weather outlook, Apr 18, 6:30 PM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT MON APR 18 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
630 PM EDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY NORTH OF I-64.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. SOME OF THE
STORMS FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MAY BE SEVERE...WITH
DAMAGING WINDS THE BIGGEST THREAT AND LARGE HAIL A SECONDARY THREAT.

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FROM THURSDAY EVENING THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY WEDNESDAY.

GEOGERIAN/KAS

In the hours before

Special weather statement, Apr 19, 4:22 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT TUE APR 19 2011

KYZ044-190845-
FLEMING-
422 AM EDT TUE APR 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 445
AM EDT TUESDAY MORNING...

   NORTHERN FLEMING.

AT 422 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF FAIRVIEW...OR 10 MILES SOUTHEAST OF CYNTHIANA...MOVING NORTHEAST
AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
430 AM EDT...ELIZAVILLE AROUND 435 AM EDT...FLEMINGSBURG AROUND 440
AM EDT...AND DALESBURG AROUND 445 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.